A Blackpool man was featured in the Blackpool Gazette recently as he told the paper how he had suffered suicidal thoughts after he had been prescribed a controversial weight loss diet drug, Acomplia, otherwise known as rimonabant. Gordon Pothecary came off the medication two months ago and, after reading of the worrying side effects in the papers this week, was shocked to discover the drug had been linked to suicide. The drug has now been banned in the UK.

Mr Pothecary, of Hornsey Avenue, said: “It did make me have suicidal thoughts. I would never have acted on them but it did make me think I would be better off not being here anymore. I felt I couldn’t see a way out.  I’d been taking another drug called Oralstat for about two-and-a-half months and I lost about 1.5lbs to 2lbs a month, but didn’t suffer any side-effects.  I went to see the nurse and she said they were changing my medication on to this new one. I lost about 12 or 13lbs in the first few months. It gradually got worse and worse, my stomach felt all tensed up, I was short-tempered. My moods were terrible. I would fly off the handle at the smallest things. All those side-effects I read about sounded very familiar: low mood, depression, anxiety, irritability, nervousness and I couldn’t sleep.”

Mr Pothecary is now having hypnotherapy to help him to ease the symptoms and to get back to his old self and will shortly be starting counselling.

He commented: “After I came off it and started having hypnotherapy, I did feel better. Now I am gradually getting back to normal.”

Hypnosis can help to ease both physical and mental symptoms and many people use it for weight loss.